Colorado, 2023

Winter Storm and Winter Weather in Colorado, April 25 to 26, 2023

April 25 to 26, 2023 · NWS BOU · 5 events in 5 counties and zones

A storm system produced a brief period of moderate to heavy snowfall that primarily impacted the foothills of Jefferson County. 4 miles northwest of Evergreen, 10 inches near Conifer and Crescent Village, with 8 to 9 inches at Genesee, 9 miles west-northwest of Golden and near Pinecliffe.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system produced a brief period of moderate to heavy snowfall that primarily impacted the foothills of Jefferson County. The more impressive storm totals included: 14 inches, 5.4 miles northwest of Evergreen, 10 inches near Conifer and Crescent Village, with 8 to 9 inches at Genesee, 9 miles west-northwest of Golden and near Pinecliffe. Storm totals across the rest of the Front Range mountains, foothills and South Park ranged from 3 to 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 25, 4:38 AM MST, 22 minutes earlier.

Area forecast discussion, Apr 25, 4:38 AM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
538 AM MDT Tue Apr 25 2023

.SHORT TERM...(Today and tonight)
Issued at 315 AM MDT Tue Apr 25 2023

Potent storm system is still generally on track but with the
slightly southward movement, qpf and overall rainfall has been
reduced for sections from Denver north and east. Currently the
upper low is across far northern Utah while the lead advance wave
will be lifting northeast across the plains this morning. Behind
the wave there is drier air through the mid levels now moving into
the mountains from the west. Given this drying, our current
warnings for the mountains and foothills look too early and better
start time will be after 18z this morning. Expect only isolated
showers this morning, except over the northeast plains where a
band of showers will produce light rainfall amounts, generally a
tenth of an inch or less. Also increased high temperatures a few
degrees over urban corridor today given some sunshine this morning
into early afternoon.

As the upper circulation moves into southwest Colorado this
afternoon, moisture begins to increase with increasing upslope flow.
Should see full saturation of the airmass by early evening with
widespread precipitation. Given some expected heating by early
afternoon expect some instability with surface based CAPE values of
400-900j/kg. Could see some small hail and heavy rain with the
thunderstorms and enhanced snowfall rates in the foothills with
rates in excess of 2 inches per hour possible.  The showery,
convective elements will transform into a more steady rainfall event
for the plains during the evening hours.

Gradually, colder air works into the area but 700mb temperatures
only cool to close to -4c by 12z Wednesday. The dynamical support
is modest at best with upward ascent around -10 to -15mb/hr AT
00Z Today but then quickly the brunt of ascent shifts into
southeast Colorado by 12z Wednesday. Still could see some light
snowfall accumulations south and west of Denver, but generally 2
inches or less and mainly grassy surfaces due to warm pavement
temperatures.

Main change to forecast was to delay the winter storm warnings until
after 18z this afternoon and reduce pops over much of the mountains
and adjacent plains this morning given current trends. Higher pops
this morning will be out over the northeast plains.

.LONG TERM...(Wednesday through Monday)
Issued at 338 AM MDT Tue Apr 25 2023

The forecast area should still be under the influence of the upper
level low pressure area early on Wednesday. Models have the upper
low moving eastward just south of the Colorado border Wednesday
morning into early afternoon with upper ridging bulging in from
the west by late in the day. The precipitation is expected to
decreasing significantly from north to south across the CWA
Wednesday, with dry conditions in place for all areas by late
afternoon. Temperatures will be around 10 degrees F below seasonal
normals on Wednesday.

The upper ridging is short lived over the CWA Wednesday night into
Thursday morning giving way to increasing northwesterly flow aloft
the rest of the day. By Thursday night, a quick moving upper
trough moves into the CWA. There will be decent enough moisture,
synoptic scale energy and instability for a bout of mixed
precipitation and thunderstorms Thursday night into Friday. There
is a pretty decent cold front with this system as well. At this
time, the snow expected in the mountains may warrant a highlight
at some point with current data pointing to advisory amounts.
The plains will see some snow later Thursday night into Friday
morning, but the storm will already be winding down with only
minor accumulations expected.

For temperatures, Thursday highs will be around seasonal normals,
with Thursday night and Friday below normals.

For the weekend into next Monday upper ridging will bring a dry and
warming airmass to the forecast area all three days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 532 AM MDT Tue Apr 25 2023

Band of showers have cleared the terminals early this morning with
VFR conditions. Scattered showers and a few thunderstorms will
develop this afternoon after 21z with MVFR ceilings developing
with the showers. Widespread rain developing towards 00z with IFR
conditions and northeast winds of 145-25kt. Could see a mix of
snow with the rain between 03z-06z and continuing overnight.
Expect APA to have the earlier turn over to snow and possibly 1-2
inches of snow by morning, mainly grassy surfaces.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from noon today to noon MDT Wednesday for
COZ033>037.

Winter Storm Warning from 6 PM this evening to noon MDT
Wednesday for COZ041.

&&

SHORT TERM...Entrekin
LONG TERM....RJK
AVIATION...Entrekin
Hazardous weather outlook, Apr 25, 3:06 AM MST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
406 AM MDT Tue Apr 25 2023

COZ030>051-261015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
406 AM MDT Tue Apr 25 2023

...Winter Storm to impact mountains, foothills and Palmer Divide
region this afternoon through Wednesday morning.

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A significant weather system is expected for this afternoon into
Wednesday, with widespread and locally heavy precipitation
anticipated. Heavy snowfall is expected for the mountains,
foothills, and Palmer Divide with amounts in upwards of 2 feet for
localized areas east of the Continental Divide; particularly the
higher elevations of Park, Jefferson, Clear Creek and Gilpin
counties.

For the lower elevations, scattered rain showers and a few
thunderstorms will develop this afternoon. Rain will become
widespread by this evening with a possible transition to snow late
tonight. The Palmer Divide will have higher potential for an
early switchover to snow and impactful snow accumulations
beginning early Tuesday evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered precipitation will decrease Wednesday through the day.
The next storm will bring more snow to the mountains Thursday
night into Friday. Amounts look to be less than the current
system. The plains will see a snow rain mix with little
accumulation with the storm. The weekend looks dry with a
moderating airmass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however
snowfall reports will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 25, 5:00 AM MST to April 26, 3:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals ranged from 8 to 14 inches.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
April 25, 5:00 AM MST to April 26, 3:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 25, 5:00 AM MST to April 26, 3:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 25, 5:00 AM MST to April 26, 3:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, C & Se Park County

When
April 25, 5:00 AM MST to April 26, 3:00 AM MST
Where
C & Se Park County forecast zone
Reported by
Trained Spotter
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096526, 1096527, 1096528, 1096529, 1096530.